Paul S. Mueller, MD
Acknowledgment: Editing, proofreading, and reference verification were provided by the Section of Scientific Publications, Mayo Clinic.
Potential Financial Conflicts of Interest: None disclosed.
Mueller P.; Symptomatic Myopathy due to Red Yeast Rice. Ann Intern Med. 2006;145:474-475. doi: 10.7326/0003-4819-145-6-200609190-00021
Download citation file:
Published: Ann Intern Med. 2006;145(6):474-475.
Background: Red yeast rice is a dietary supplement that contains 3-hydroxy-3-methylglutaryl coenzyme A (HMG-CoA) reductase inhibitors and is used for self-treatment of hyperlipidemia.
Objective: To report a case of symptomatic myopathy associated with use of red yeast rice.
Case Report: In January 2005, a 61-year-old woman presented for a general health assessment. She reported a history of hyperlipidemia but had no symptoms at rest or with activities. Her medications included an estradiol transdermal patch (0.05 mg/wk), aspirin (81 mg/d), and a multivitamin (once daily). Her vital signs were normal, weight was 70.9 kg, and body mass index was 29.2 kg/m2. Results of thyroid, chest, heart, abdomen, vascular, musculoskeletal, and neurologic examinations were normal. Laboratory studies showed hyperlipidemia (Table), for which the hepatic HMG-CoA reductase inhibitor simvastatin (20 mg/d) was started.
to gain full access to the content and tools.
Learn more about subscription options.
Register Now for a free account.
Copyright © 2016 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only